EconPapers    
Economics at your fingertips  
 

VAR Models with Non-Gaussian Shocks

Ching-Wai (Jeremy) Chiu, Haroon Mumtaz and Gabor Pinter

No 4, CReMFi Discussion Papers from CReMFi, School of Economics and Finance, QMUL

Abstract: We introduce a Bayesian VAR model with non-Gaussian disturbances that are modelled with a finite mixture of normal distributions. Importantly, we allow for regime switching among the different components of the mixture of normals. Our model is highly flexible and can capture distributions that are fat-tailed, skewed and even multimodal. We show that our model can generate large out-of-sample forecast gains relative to standard forecasting models, especially during tranquil periods. Our model forecasts are also competitive with those generated by the conventional VAR model with stochastic volatility.

Keywords: Bayesian VAR; Non-Gaussian shocks; Density Forecasting (search for similar items in EconPapers)
JEL-codes: C11 C32 C52 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-ets, nep-for and nep-ore
Date: 2016-02
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://econ.qmul.ac.uk/research/cremfi/2016/DP4.pdf (application/pdf)

Related works:
Working Paper: VAR Models with Non-Gaussian Shocks (2016) Downloads
Working Paper: VAR models with non-Gaussian shocks (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:qmm:wpaper:4

Access Statistics for this paper

More papers in CReMFi Discussion Papers from CReMFi, School of Economics and Finance, QMUL
Series data maintained by Haroon Mumtaz ().

 
Page updated 2018-01-17
Handle: RePEc:qmm:wpaper:4